Flu Drug is Killing People
November 22, 2005
The Food and Drug Administration (FDA) is investigating reports that the deaths of 12 Japanese children may be linked to the anti-viral drug Tamiflu. The possibility has caused alarm, since millions of doses of the drug are currently being stockpiled for use in a potential flu pandemic.
Also Linked to Seizures
Tamiflu has also been linked to neuropsychiatric incidents in children, including seizures, loss of consciousness, and delirium.
Jumping Off of Roofs
The reports mention incidents including:
- A 14-year-old boy with flu took a dose of Tamiflu and two hours later fell from the ninth floor of his apartment building
- Another child, hours after taking a dose, jumped from the second floor of his house into deep snow
Tamiflu Used FAR More Frequently in Japan
However, it is important to realize that the reason Tamiflu side effects may show up earlier in Japan is that Tamiflu is used 12 times more frequently in Japan than in the United States -- 11.6 million prescriptions for children in Japan between 2001 and 2005, compared to about 872,000 during that same period in the United States.